Clinical Approach for Platinum-Sensitive Recurrent Ovarian Cancer - Episode 5

Managing Toxicities in Ovarian Cancer Treatments

Bradley J. Monk, MD, FACOG, FACS:You can feel my enthusiasm for the integration of targeted therapy in the treatment of advanced epithelial ovarian cancer, but please let it be clear that these medications have clear toxicities. And the most important toxicity associated with bevacizumab is hypertension, so we ask our patients to monitor their blood pressure at home. It’s complicated. Systolic, diastolic. We basically say, “Check your blood pressure every day at home, and if in the morning, the systolic, the big number, is greater than 130, call me.” And a significant proportion of patients treated with bevacizumab will require antihypertensive therapy. We try to teach them to not feel defeated. This shows that it’s working. It’s changing the vascularity and, importantly, reducing the angiogenesis in their tumor, and that’s why prospective randomized trials show that it’s beneficial. And, certainly, there’s a concern about GI perforation. The GI perforation rate in the use in platinum-sensitive relapse is very low—particularly low in the patients who have not had a recent bowel surgery, particularly low in the patients who do not have inflammatory bowel disease. There’s some discussion about bowel surface involvement that probably is less important. But in a patient who’s not obstructed, doesn’t have inflammatory bowel disease, and has not had a recent intestinal surgery, the risk of GI perforation is less than 1%. So, I don’t make a big deal of that, but the hypertension is a real concern.

Again, you can feel my enthusiasm for targeted therapy in ovarian cancer. I wanted to discuss with you the toxicities of PARP inhibitors, though. Because, like every treatment, whether you call it chemotherapy or not, whether it’s maintenance or treatment—maybe maintenance is treatment—there are side effects. And the side effects of PARP inhibitors basically are similar across all 3, and the first important side effect that we can manage proactively is intestinal toxicity. There’s also nausea, vomiting, diarrhea. So, we start everyone on a proton pump inhibitor. Even probiotics are sometimes helpful. And we tell them to have an antiemetic available, not a piece of paper but a tablet that if you get nauseated, take it. Same with an antidiarrheal medication. If you have some loose stools, take it. And if you continue to be symptomatic despite supportive care, stop, hold, and recover. Stop, because it’s all about survivorship.

GI toxicity is No. 1. No. 2 is bone marrow side effects, and for niraparib, that’s predominantly platelets, thrombocytopenia. We’ve learned, though, that in the patient who is underweight—maybe less than 70 kg—and maybe has a low baseline platelet count—maybe less than 150 at the time of initiation of niraparib—that the dose is probably 200 mg, not 300 mg. So, we’ve mitigated the thrombocytopenia associated with niraparib. There’s also some cumulative anemia. Anemia is relatively easily treated with blood transfusion. We generally don’t hold for anemia, but we do hold for thrombocytopenia, and we do hold and recover for GI toxicity. The third toxicity of PARP inhibitors is fatigue, and when a patient has fatigue, they need an evaluation. I’m here in the desert. The most common cause of fatigue in Arizona is not a PARP inhibitor, it’s dehydration. And I bet you’re fatigued today, and you’re not fatigued today because of PARP inhibition, you’re fatigued because you lack sleep. So, when a patient is fatigued, they require a comprehensive evaluation, which includes hydration, depression, sleep, hypothyroidism, anemia. So, I want you, when your patient is fatigued, to evaluate them and treat the appropriate cause. With appropriate symptom management, we can manage the GI toxicities, the bone marrow toxicity, as well as the associated fatigue. But we have to be aware that although PARP inhibitors are oral medications, they have associated toxicities. We need to be aware of them. We need to be proactive.

Transcript edited for clarity.


Platinum-Sensitive Recurrent Ovarian Cancer

September 2014

  • A 40-year old Caucasian female presented to her gynecologist with abdominal pain and increased urinary urgency and frequency
    • PMH: unremarkable
    • FH: mother died of breast cancer at age 46
    • PE: tenderness in abdominal right lower quadrant; shifting dullness on abdominal palpation and percussion
    • Ultrasound: Abdominal and pelvic ultrasound showed a right-sided solid pelvic mass and ascites
  • The patient was then referred to a gynecologic oncologist
    • Genetic testing was positive for BRCA1 mutation
    • Abdominal/pelvic CT findings showed a 5-cm x 2.5 cm x 3-cm right pelvic mass; ascites and omental cake was noted
    • CA125, 998 U/mL
  • Biopsy findings showed stage 3C epithelial ovarian cancer
  • Hysterectomy, bilateral salpingo-oophorectomy, and omentectomy was performed and optimal debulking was achieved (residual disease <1 cm)
  • Treatment was initiated with IV/IP carboplatin/paclitaxel
    • After 6 cycles of therapy, CA-125 level declined to 9.3 U/ml.
    • Chemotherapy was tolerated well and without any unexpected toxicities

November 2016

  • The patient reported feeling bloated and exhausted
  • CT scan confirmed disease recurrence with ascites
  • She was treated with carboplatin/paclitaxel/bevacizumab for 6 cycles and had a good response to therapy
  • Following completion, she was continued on maintenance bevacizumab
  • She continued to show improved response

January 2018

  • The patient reported back with complaints of weight loss and abdominal distension
  • CT scan revealed presence of small diffuse intraperitoneal masses